Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 242, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2022, 1:05 AM CDT for Dunn County, Pierce County, Saint Croix County, Wisconsin. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2022, 1:05 AM CDT (06:05 UTC)
- Expired
- Aug 3, 2022, 1:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dunn County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 118 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 1:35 AM CDT | TSTM WND GST 58 | 3 Sse Cedar Falls, WI | AWOS STATION KLUM MENOMONIE AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 8:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5443 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 5.3
- Supercell composite
- 30.8
The text
As transmitted.
438
WUUS53 KMPX 030605
SVRMPX
WIC033-093-109-030645-
/O.NEW.KMPX.SV.W.0242.220803T0605Z-220803T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
105 AM CDT Wed Aug 3 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Eastern Pierce County in west central Wisconsin...
Dunn County in west central Wisconsin...
Southeastern St. Croix County in west central Wisconsin...
* Until 145 AM CDT.
* At 104 AM CDT, a severe thunderstorm was located near Elmwood, or
17 miles west of Menomonie, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Menomonie around 120 AM CDT.
Other locations in the path of this severe thunderstorm include Elk
Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4468 9214 4465 9214 4461 9234 4493 9246
4505 9165 4469 9165
TIME...MOT...LOC 0604Z 265DEG 50KT 4480 9223
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff1 follow-up statement
652 WWUS53 KMPX 030622 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 122 AM CDT Wed Aug 3 2022 WIC033-093-109-030645- /O.CON.KMPX.SV.W.0242.000000T0000Z-220803T0645Z/ Pierce WI-Dunn WI-St. Croix WI- 122 AM CDT Wed Aug 3 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR NORTHEASTERN PIERCE...DUNN AND SOUTHEASTERN ST. CROIX COUNTIES... At 122 AM CDT, a severe thunderstorm was located near Menomonie, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Elk Mound. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4468 9218 4494 9234 4505 9165 4469 9165 TIME...MOT...LOC 0622Z 261DEG 48KT 4483 9191 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Borghoff
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:36 AM CDT, 29 minutes earlier.
Area forecast discussion, Aug 3, 12:36 AM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1236 AM CDT Wed Aug 3 2022 .DISCUSSION...(This evening through Tuesday) Issued at 247 PM CDT Tue Aug 2 2022 KEY MESSAGES: (optional) - Heat index values of 100-105 into this evening - Scattered thunderstorms expected tonight, some of which may be severe. TODAY/TONIGHT: The forecast for excessive heat remains on track as wide spread heat index values of 100-105 are already present across much of the areas under an Excessive Heat Warning/Heat Advisory. A few sites with values above 110 can't be ruled out where dew points locally rise into the upper 70s. Thunderstorm this afternoon is expected to continue to remain limited to far northern Minnesota and Wisconsin, as 700 mb temperatures around 14C maintain a strong cap over central Minnesota and points south. There is a very low (~10%) chance of a few isolated thunderstorms breaking the cap late this afternoon and evening across western Wisconsin where the cap is weaker. A conditional severe weather threat exists IF any storms can fire over western Wisconsin, with very large hail and damaging wind gusts the potential hazards. Better chances for showers and thunderstorms come late tonight through the overnight hours, when stronger forcing aloft arrives from the west. These overnight storms will most likely remain elevated, meaning they will not be able to tap into the favorable surface-based environment for severe weather. However, enough mid- level CAPE and shear is present to possible generate a few stronger clusters of storms, and maybe a few isolated instances of hail and gusty winds overnight. Rainfall amounts will be very spotty owing to the isolated to scattered nature of any storm tonight. Localized rainfall amounts in excess of 1" are possible wherever thunderstorms occur, but most other areas will likely see either less than 0.1" or nothing at all. WEDNESDAY-FRIDAY: Northwest flow develops Wednesday behind a front which will lead to drier dewpoints and cooler temperatures, although highs will likely still end up in the mid to upper 80s across much of eastern Minnesota and western Wisconsin. Southerly flow returns Thursday, but temperatures won't really peak until Friday when the thermal ridge axis moves overhead. Highs on Thursday will mostly remain in the mid to upper 80s, but widespread low to mid 90s look likely Friday afternoon. If dew point values can reach the upper 60s to low 70s, Heat Advisories may be needed for portions of the area. THIS WEEKEND: A cold front will move through the Upper Midwest during the late Friday to Sunday timeframe, with deterministic models and ensemble still exhibiting quite a bit of spread regarding its timing. Showers and thunderstorms are likely with the frontal passage, and the entire area looks to have at least a decent chance for beneficial rainfall amounts of half an inch or more. Daily temepratures will depend on the timing of the front and precipitation. The NBM averaged values show high temperatures in the 70s to low 80s, but a day or two of below-normal temperatures is possible with cloudy skies during the afternoon. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1231 AM CDT Wed Aug 3 2022 Steady SHRA with embedded TS will occur across most of central/southern Mn and into west central Wi through 9z. The strongest storms with IFR vsby/svr winds will occur near the Wi/Mn border before 630z. Otherwise, TS will slowly diminish by 12z with some VCTS continuing around KEAU. Cigs will remain VFR with some MVFR/IFR temporarily in heavier TS. Variable winds will become NW and become gusty after 12-15z. KMSP... VCTS thru 7z, with mainly SHRA before 9z. There could be an isolated TS before 9z, but not likely. Cigs will remain VFR with some MVFR vsby in heavier SHRA. After 12z, VFR conditions with W/NW winds at 15g22kt. /OUTLOOK FOR KMSP/ Thu...VFR. Wind SE 5-10 kts. Fri...VFR. Wind S 10-15G25 kts. Sat...VFR. Wind W 5-10 kts becoming NW. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...ETA AVIATION...JLT
Hazardous weather outlook, Aug 2, 9:00 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 900 PM CDT Tue Aug 2 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 040200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 900 PM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. A few storms may be severe. The main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. Borghoff
In the hours before
Local storm report, Aug 2, 11:54 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM TSTM WND DMG NORWOOD/YOUNG AMERICA 44.78N 93.92W
08/02/2022 CARVER MN PUBLIC
FULL SIZE TREES DOWN REPORTED ON SOCIAL
MEDIA IN NORWOOD YOUNG AMERICA.
&&
RMDLocal storm report, Aug 3, 12:05 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 AM CDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM TSTM WND GST 2 NNE GIBBON 44.56N 94.51W
08/02/2022 M57 MPH SIBLEY MN MESONET
MESONET STATION FW7771 GIBBON.
&&Local storm report, Aug 3, 12:18 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 AM CDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST 2 SW EDEN PRAIRIE 44.83N 93.47W
08/03/2022 M55 MPH HENNEPIN MN ASOS
ASOS STATION KFCM EDEN PRAIRIE AP.
&&Local storm report, Aug 3, 12:33 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1233 AM CDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM TSTM WND GST 2 E RICHFIELD 44.88N 93.23W
08/03/2022 M62 MPH HENNEPIN MN ASOS
ASOS STATION KMSP MINNEAPOLIS-ST. PAUL AP.
&&
BORGHOFFLocal storm report, Aug 3, 12:44 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 AM CDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST 1 SSW BLOOMINGTON 44.81N 93.31W
08/03/2022 M67 MPH HENNEPIN MN TRAINED SPOTTER
&&
BORGHOFFLocal storm report, Aug 3, 12:52 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 AM CDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG 3 SW MINNEAPOLIS 44.95N 93.30W
08/03/2022 HENNEPIN MN PUBLIC
TREE BRANCHES DOWN ON HENNEPIN AVE IN UPTOWN
MINNEAPOLIS. TIME ESTIMATED.
&&
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:47 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk, Rusk | 43 min |
| Aug 2, 10:09 PM CDT | Severe Thunderstorm Warning | MPX | Rusk | 36 min |
| Aug 2, 10:31 PM CDT | Special Weather Statement | MPX | Barron, Rusk | 44 min |
| Aug 2, 11:17 PM CDT | Special Weather Statement | MPX | Chippewa, Rusk | 43 min |
| Aug 2, 11:35 PM CDT | Special Weather Statement | MPX | Rusk | 85 min |
| Aug 3, 12:29 AM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 46 min |
| Aug 3, 1:39 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 56 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.